Previous |  Up |  Next


continuous-time Markov decision processes; strong average optimality criterion; finite-horizon expected total cost criterion; unbounded transition rates; optimal policy; optimal value function
This paper deals with continuous-time Markov decision processes with the unbounded transition rates under the strong average cost criterion. The state and action spaces are Borel spaces, and the costs are allowed to be unbounded from above and from below. Under mild conditions, we first prove that the finite-horizon optimal value function is a solution to the optimality equation for the case of uncountable state spaces and unbounded transition rates, and that there exists an optimal deterministic Markov policy. Then, using the two average optimality inequalities, we show that the set of all strong average optimal policies coincides with the set of all average optimal policies, and thus obtain the existence of strong average optimal policies. Furthermore, employing the technique of the skeleton chains of controlled continuous-time Markov chains and Chapman-Kolmogorov equation, we give a new set of sufficient conditions imposed on the primitive data of the model for the verification of the uniform exponential ergodicity of continuous-time Markov chains governed by stationary policies. Finally, we illustrate our main results with an example.
[1] Bäuerle, N., Rieder, U.: Markov Decision Processes with Applications to Finance. Springer, Berlin 2011. MR 2808878 | Zbl 1236.90004
[2] Bertsekas, D. P., Shreve, S. E.: Stochastic Optimal Control: The Discrete-time Case. Academic Press, New York 1978. MR 0511544 | Zbl 0633.93001
[3] Cavazos-Cadena, R., Fernández-Gaucherand, E.: Denumerable controlled Markov chains with strong average optimality criterion: bounded and unbounded costs. Math. Methods Oper. Res. 43 (1996), 281-300. DOI 10.1007/BF01194549 | MR 1398350 | Zbl 0851.90135
[4] Dijk, N. M. van: On the finite horizon Bellman equation for controlled Markov jump models with unbounded characteristics: existence and approximation. Stochastic Process. Appl. 28 (1988), 141-157. MR 0936380
[5] Dynkin, E. B., Yushkevich, A. A.: Controlled Markov Processes. Springer, New York 1979. MR 0554083
[6] Feller, W.: On the integro-differential equations of purely discontinuous Markoff processes. Trans. Amer. Math. Soc. 48 (1940), 488-515. DOI 10.1090/S0002-9947-1940-0002697-3 | MR 0002697 | Zbl 0025.34704
[7] Flynn, J.: On optimality criteria for dynamic programs with long finite horizons. J. Math. Anal. Appl. 76 (1980), 202-208. DOI 10.1016/0022-247X(80)90072-4 | MR 0586657 | Zbl 0438.90100
[8] Ghosh, M. K., Marcus, S. I.: On strong average optimality of Markov decision processes with unbounded costs. Oper. Res. Lett. 11 (1992), 99-104. DOI 10.1016/0167-6377(92)90040-A | MR 1167429 | Zbl 0768.90085
[9] Ghosh, M. K., Saha, S.: Continuous-time controlled jump Markov processes on the finite horizon. In: Optimization, Control, and Applications of Stochastic Systems (D. Hernández-Hernández and J. A. Minjárez-Sosa, eds.), Springer, New York 2012, pp. 99-109. MR 2961381
[10] Gihman, I. I., Skohorod, A. V.: Controlled Stochastic Processes. Springer, Berlin 1979. MR 0544839
[11] Guo, X. P., Rieder, U.: Average optimality for continuous-time Markov decision processes in Polish spaces. Ann. Appl. Probab. 16 (2006), 730-756. DOI 10.1214/105051606000000105 | MR 2244431 | Zbl 1160.90010
[12] Guo, X. P.: Continuous-time Markov decision processes with discounted rewards: the case of Polish spaces. Math. Oper. Res. 32 (2007), 73-87. DOI 10.1287/moor.1060.0210 | MR 2292498 | Zbl 1278.90426
[13] Guo, X. P., Hernández-Lerma, O.: Continuous-Time Markov Decision Processes: Theory and Applications. Springer, Berlin 2009. Zbl 1209.90002
[14] Guo, X.P., Ye, L. E.: New discount and average opti mality conditions for continuous-time Markov decision processes. Adv. in Appl. Probab. 42 (2010), 953-985. DOI 10.1239/aap/1293113146 | MR 2796672
[15] Hernández-Lerma, O., Lasserre, J. B.: Discrete-Time Markov Control Processes: Basic Optimality Criteria. Springer, New York 1996. MR 1363487 | Zbl 0840.93001
[16] Hernández-Lerma, O., Lasserre, J. B.: Further Topics on Discrete-Time Markov Control Processes. Springer, New York 1999. MR 1697198 | Zbl 0928.93002
[17] Meyn, S. P., Tweedie, R. L.: Computable bounds for geometric convergence rates of Markov chains. Ann. Appl. Probab. 4 (1994), 981-1011. DOI 10.1214/aoap/1177004900 | MR 1304770 | Zbl 0812.60059
[18] Miller, B. L.: Finite state continuous time Markov decision processes with finite planning horizon. SIAM J. Control 6 (1968), 266-280. DOI 10.1137/0306020 | MR 0241153
[19] Pliska, S. R.: Controlled jump processes. Stochastic Process. Appl. 3 (1975), 259-282. MR 0406531 | Zbl 0313.60055
[20] Puterman, M. L.: Markov Decision Processes: Discrete Stochastic Dynamic Programming. Wiley, New York 1994. MR 1270015 | Zbl 1184.90170
[21] Ye, L. E., Guo, X. P.: New sufficient conditions for average optimality in continuous-time Markov decision processes. Math. Methods Oper. Res. 72 (2010), 75-94. DOI 10.1007/s00186-010-0307-4 | MR 2678707 | Zbl 1203.90176
[22] Yushkevich, A. A.: Controlled jump Markov models. Theory Probab. Appl. 25 (1980), 244-266. DOI 10.1137/1125034 | Zbl 0458.90078
[23] Zhu, Q. X.: Average optimality inequality for continuous-time Markov decision processes in Polish spaces. Math. Methods Oper. Res. 66 (2007), 299-313. DOI 10.1007/s00186-007-0157-x | MR 2342216 | Zbl 1138.90038
[24] Zhu, Q.X.: Average optimality for continuous-time Markov decision processes with a policy iteration approach. J. Math. Anal. Appl. 339 (2008), 691-704. DOI 10.1016/j.jmaa.2007.06.071 | MR 2370686 | Zbl 1156.90023
Partner of
EuDML logo